Texas, 2009

Damaging Winds in Texas, July 29 to 30, 2009

July 29 to 30, 2009 · NWS MAF · 2 events in 2 counties and zones

A shortwave trough embedded within northwesterly flow aloft provided sufficient lift and instability for scattered thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough embedded within northwesterly flow aloft provided sufficient lift and instability for scattered thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 29, 5:58 PM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 29, 5:58 PM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 PM CDT WED JUL 29 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE APPROACHING THE KCNM TERMINAL AND
WILL TEMPO THAT LOCATION FOR MVFR CONDITIONS THROUGH 04Z. A COMPLEX
OF THUNDERSTORMS CURRENTLY ACROSS EASTERN NEW MEXICO IS EXPECTED
TO TRACK SOUTHEAST AND IMPACT KHOB BY 04Z OR 05Z AND KMAF BY 07Z
WITH TEMPO MVFR CONDITIONS. OTHERWISE A STRONG COLD FRONT WILL PUSH
SOUTH AND RESULT IN A WIND SHIFT THURSDAY AFTERNOON WITH INCREASING
CHANCES FOR THUNDERSTORMS ONCE AGAIN. FOR NOW HAVE PUT IN A PROB
30 GROUP FOR MVFR CONDITIONS FROM 18Z TO 24Z FOR THE TERMINALS.

12

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT WED JUL 29 2009/

DISCUSSION...
SIGNIFICANT HYDROMETEOROLOGICAL IMPACTS OVER THE NEXT 48 HOURS ARE
THE POTENTIAL FOR SEVERE WINDS AND HEAVY RAINFALL DURING THE LATE
NIGHT AND EARLY MORNING HOURS.

CONVECTION IS ONCE AGAIN FIRING OVER THE MOUNTAINS AND ADJACENT
PLAINS OF EASTERN NEW MEXICO. SUFFICIENT BUOYANCY AND SHEAR
APPEARS TO BE IN PLACE FOR UPSCALE DEVELOPMENT INTO ONE OR MORE
FORWARD PROPAGATING MCSS. PRECISE PLACEMENT OF THESE MCSS IS
PROBLEMATIC AT THIS TIME...HOWEVER...THIS SITUATION LOOKS SOMEWHAT
SIMILAR TO LAST NIGHT...WITH AN AXIS OF HIGHER LOW LEVEL THETAE
AIR ROUGHLY ALONG AN AXIS EXTENDING FROM AMARILLO SOUTH ACROSS THE
TEXAS SOUTH PLAINS TO THE LOWER TRANS PECOS. OUR CONCEPTUAL MODEL
IS THUS SIMILAR TO WHAT HAPPENED LAST NIGHT...WITH THE GREATEST
POPS DRAWN OVER SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHERN
PERMIAN BASIN. WITH DRIER MIDTROPOSPHERIC AIR NOTED...STRONGER
COLD POOLS SHOULD BE GENERATED...WHICH NOT ONLY IMPLIES A GREATER
THREAT OF SEVERE OUTFLOW WINDS BETWEEN 9 PM CDT AND 3 AM CDT...BUT
ALSO THE POTENTIAL FOR BOUNDARY INTERACTIONS AND SUBSEQUENT CELL
REGENERATION. LOCALLY HEAVY RAINFALL IS ALSO INDICATED WITH
PRECIPITABLE WATER VALUES IN EXCESS OF 3 CM NOTED ACROSS MUCH OF
THE CWA OVERNIGHT. THIS WILL IN TURN IMPLY A THREAT OF FLASH
FLOODING...PARTICULARLY IN AREAS THAT RECEIVED SIGNIFICANT RAINS
LAST NIGHT.

THE MCSS WILL TRANSLATE EAST SOUTHEAST OVERNIGHT AND OUTFLOW FROM
THESE SYSTEMS WILL SERVE TO REINFORCE A SURFACE BOUNDARY THAT
SHOULD EXTEND MORE OR LESS ALONG THE PECOS RIVER BY THURSDAY
AFTERNOON. AN APPROACHING SHORTWAVE TROUGH EMBEDDED WITHIN
NORTHWESTERLY FLOW ALOFT WILL PROVIDE SUFFICIENT BACKGROUND DEEP
LAYER LIFT AND INSTABILITY...AND WITH SUFFICIENT LOW LAYER UPSLOPE
FLOW BEHIND THE FRONT ADVECTING MOIST AIR OVER THE REGION...RAIN
CHANCES LOOK PRETTY GOOD THURSDAY AFTERNOON AND THURSDAY EVENING...
ESPECIALLY FROM THE DAVIS MOUNTAINS NORTHEAST ACROSS THE PERMIAN
BASIN. STORM TOTAL RAINS WELL OVER AN INCH ARE NOT OUT OF THE
QUESTION...AND GIVEN ANTECEDENT CONDITIONS A FLASH FLOOD WATCH MAY
BE NEEDED FOR AREAS OF THE CWA THURSDAY NIGHT.

THEREAFTER...THE STRONG UPPER LEVEL HIGH EXPANDS TO THE EAST AS
THE PERSISTENT AND ANOMALOUSLY DEEP UPPER TROUGH OVER EASTERN NOAM
WEAKENS A BIT. THIS WILL SERVE TO DIMINISH THE POTENTIAL FOR
THUNDERSTORMS INTO THE WEEKEND WITH THE EXCEPTION OF THE
MOUNTAINS...WHERE HEATING AND RESIDUAL MOISTURE SHOULD BE ENOUGH
TO GIN UP SOME ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.

IN CLOSE...THE GFS WAS PRETTY MUCH USELESS GIVEN ITS PROPENSITY
FOR CONVECTIVE FEEDBACK...AND INSTEAD WE OPTED TO FOCUS ON THE
NAM12 WITH INPUT FROM 4KM NAM-ARW MODEL GUIDANCE. QPF AND POPS
WERE DRAWN TO THE EXPECTED EVOLUTION OF TONIGHTS MCS ACTIVITY...
THEN TOWARD THE HPC SOLUTION FOR THURSDAY AND THURSDAY NIGHT. HAVE
UNDERCUT GUIDANCE HIGH TEMPERATURES TOMORROW THROUGH SATURDAY
GIVEN PRECIP...LOWERED INSOLATION...AND ACCOUNTING FOR
EVAPOTRANSPIRATION...THEN NUDGED HIGHS TOWARD THE GEFS SOLUTION.
MORNING LOWS ARE EXPECTED TO STAY CLOSE TO CLIMATOLOGY...AND THIS
IS REFLECTED IN A BLEND OF NUMERICAL GUIDANCE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

32/70
Hazardous weather outlook, Jul 29, 12:30 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT WED JUL 29 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
130 PM CDT WED JUL 29 2009 /1230 PM MDT WED JUL 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE WILL BE POSSIBLE
THIS AFTERNOON ACROSS THE WEST TEXAS AND SOUTHEAST NEW MEXICO
MOUNTAINS INCLUDING THE MARFA PLATEAU. ADDITIONAL THUNDERSTORMS
ARE POSSIBLE ACROSS THE LOWER TRANS PECOS. ALTHOUGH NO WIDESPREAD
SEVERE WEATHER IS EXPECTED THROUGH THE AFTERNOON...HEAVY
DOWNPOURS...COUPLED WITH STRONG WIND GUSTS...SMALL HAIL...AND
OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE.

THROUGH THE OVERNIGHT PERIOD...AFTERNOON THUNDERSTORMS ACROSS
CENTRAL AND EASTERN NEW MEXICO ARE EXPECTED TO ORGANIZE INTO A
WELL DEVELOPED COMPLEX OF STORMS BEFORE HEADING SOUTHEAST TOWARDS
WEST TEXAS AND SOUTHEAST NEW MEXICO. THESE STORMS ARE EXPECTED TO
ARRIVE INTO THE AREA AROUND MIDNIGHT. THIS CLUSTER OF STORMS WILL
LIKELY APPROACH OR EXCEED SEVERE LIMITS...WITH STRONG DAMAGING
WINDS IN EXCESS OF 60 MPH BEING THE PRIMARY THREAT.
ADDITIONALLY...FREQUENT LIGHTNING ALONG WITH VERY HEAVY RAINFALL
AND LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA FROM
THURSDAY THROUGH FRIDAY EVENING IN RESPONSE TO A STALLED FRONTAL
BOUNDARY. THE PRIMARY THREATS WILL BE STRONG DAMAGING WINDS ALONG
WITH HEAVY RAINFALL AND LOCALIZED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jul 29, 6:07 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 PM CDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             WHITES CITY             32.18N 104.38W
07/29/2009  E0.88 INCH       EDDY               NM   PUBLIC

            NICKEL SIZE HAIL REPORTED IN WHITES CITY.

&&

CHRIS.DANIELS
Special weather statement, Jul 29, 7:40 PM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT WED JUL 29 2009

TXZ058-059-300215-
LOVING-REEVES COUNTY AND UPPER TRANS PECOS-
840 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON...
NORTHWESTERN REEVES AND WEST CENTRAL LOVING COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES WEST OF RED BLUFF AT
839 PM CDT...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE
APPROACHING F.M. 652 AND THE TOWN OF ORLA. HEAVY RAIN...SMALL
HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THIS STORM.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

DANIELS

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Borden

When
July 29, 11:50 PM CST to 11:55 PM CST
Where
Borden County, Gail
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.770, -101.430

Thunderstorm Wind, Scurry

When
July 30, 12:05 AM CST to 12:15 AM CST
Where
Scurry County, Snyder Winston Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.700, -100.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190284, 190285.